On June 30, 2011, the U.S. Food and Drug Administration (FDA) informed the public that it will be revising the labels of all valproate drug products to include information on the risk of impaired cognitive development in children born to mothers who took valproate sodium or related products during pregnancy.
The following questions and answers provide an overview of this safety issue.
A: Valproate drug products are FDA-approved medications used to treat patients experiencing seizures, and manic or mixed episodes associated with bipolar disorder (manic-depressive disorder), or to prevent migraine headaches. These drugs are also sometimes prescribed for unapproved (off-label) uses, including psychiatric conditions.
In 1978, valproic acid (Depakene) was the first valproate drug product approved by FDA. Valproate drug products include valproate sodium (marketed as Depacon), divalproex sodium (marketed as Depakote, Depakote CP, and Depakote ER), valproic acid (marketed as Depakene and Stavzor), and their generics.
Q2. Why is FDA strengthening its warnings about the use of valproate products in pregnant women and women of childbearing age?
A: FDA is strengthening the warnings for these drugs because studies show that children exposed to these drugs in utero (during pregnancy) have a higher risk for lower cognitive test scores. Cognitive tests are commonly used to assess development in a variety of areas, including intelligence, abstract reasoning, and problem solving.
FDA has previously warned pregnant women and women of childbearing age about valproate use during pregnancy, given the known risks of birth defects for the embryo or fetus (teratogenic effects).
The labels of valproate drugs already include warning information about its teratogenic effects, including an increased risk of serious neural tube birth defects (e.g., spina bifida) and other major birth defects.
Q3. What data are available on this safety issue?
A: A study was done to compare cognitive test scores in children born to mothers who had taken either valproate, lamotrigine, carbamazepine, or phenytoin (all anti-seizure medications) during pregnancy. The results showed that the children three years of age exposed to valproate in utero had lower cognitive test scores than the children exposed to the other anti-seizure medications in utero.
Although the difference in average test scores was modest, the weight of this and other evidence suggests that exposure to valproate in utero has adverse effects on cognitive development. The long-term effects on cognitive development from valproate exposure in any given pregnancy are unknown. For more information, see the Data Summary in the Drug Safety Communication.
Q4. Was FDA concerned about this safety issue when valproate products were approved?
A: At the time of approval, FDA was not aware of the risk for lower cognitive test scores in children exposed to valproate drug products during pregnancy.
However, FDA has been aware, for some time, of the risk of major birth defects with valproate use in pregnant women. The drugs labels already include warning information about these risks.
Q5. What is FDA doing to address this safety issue?
A: FDA has evaluated all available evidence to date and will be adding information about the risk of lower cognitive test scores to the Warnings and Precautions and Use in Specific Populations (Pregnancy) sections of the valproate drug labels. This information will also be added to the Medication Guides that are being developed for the valproate drug products. The valproate labels are also being updated to include a stronger warning about the increased risk of neural tube defects and other major birth defects, such as craniofacial defects and cardiovascular malformations, in babies born to mothers exposed to valproate during pregnancy.
FDA will continue to monitor this safety issue and will update the public as necessary.
Q6. What should women of childbearing age do if they are currently taking valproate?
A: Women of childbearing age taking a valproate drug product should be aware that there is a risk of lower cognitive test scores in children exposed to the drug in utero compared to children born to mothers who took other anti-seizure medications during pregnancy. Women who become pregnant or are planning a pregnancy should talk to their healthcare professional immediately to discuss whether continued use of valproate is appropriate.
Women of childbearing age who decide to continue taking valproate and are not planning to become pregnant should use effective birth control.
Women should not stop taking valproate, even if they become pregnant, unless directed to do so by a healthcare professional. Suddenly stopping a valproate drug product can cause serious health problems.
All patients should report any side effects they experience while taking a valproate drug product to FDA's MedWatch program using the "Contact Us" information at the bottom of this page.
Q7. What should pregnant women do if they are currently taking valproate?
A: Pregnant women who are currently taking valproate should contact their healthcare professional immediately to discuss the risks and benefits of continued use of this medication. There may be alternate treatment options that are more appropriate for use during pregnancy, and medications that do not carry the same risks of birth defects and adverse cognitive effects.
Pregnant women should not stop taking valproate unless directed to do so by a healthcare professional. Stopping valproate suddenly can cause serious health problems.
Not treating epilepsy and bipolar disorder (manic-depressive disorder) during pregnancy can also be harmful to women and their developing infants.
Pregnant women should also talk to their healthcare providers about registering with the North American Antiepileptic Drug (NAAED) Pregnancy Registry. The NAAED Pregnancy Registry collects information about outcomes in infants born to women treated with antiepileptic drugs during pregnancy. Patients can enroll in this registry by calling 1-888-233-2334.
Q8. What should women do if they took valproate during a past pregnancy and/or are breastfeeding an infant?
A: Women who took valproate during a past pregnancy should talk to a healthcare professional about whether further assessment or monitoring of their children is needed.
Healthcare professionals should inform women who are currently breastfeeding that valproate passes into breast milk, but its effects on developing infants through this route of exposure are unknown. Women who are currently breastfeeding while taking a valproate should talk to their healthcare professional about the best way to feed their infant while using this medication.